Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 178, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2022, 7:20 PM MDT for San Miguel County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2022, 7:20 PM MDT (01:20 UTC)
- Expired
- Aug 4, 2022, 10:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 4608 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WGUS55 KABQ 050120
FFWABQ
NMC047-050415-
/O.NEW.KABQ.FF.W.0178.220805T0120Z-220805T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
720 PM MDT Thu Aug 4 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Central San Miguel County in northeastern New Mexico...
* Until 1015 PM MDT.
* At 720 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen on the Conchas River and Route 104 above Conchas Canyon.
Additional rainfall amounts up to 0.75 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central San Miguel County
This includes the following highways...
State Road 104 between Mile Markers 12 and 26.
Conchas Canyon will be impacted by dangerous flash flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3554 10506 3566 10494 3569 10482 3562 10476
3554 10477 3550 10481 3542 10480 3537 10474
3535 10477 3543 10485 3547 10486 3546 10497
3547 10501
FLASH FLOOD...RADAR INDICATED
$$
442 follow-up statements
632
WGUS75 KABQ 050158
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
758 PM MDT Thu Aug 4 2022
NMC047-050415-
/O.CON.KABQ.FF.W.0178.000000T0000Z-220805T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
758 PM MDT Thu Aug 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT THIS
EVENING FOR CENTRAL SAN MIGUEL COUNTY...
At 758 PM MDT, Doppler radar indicated heavy rain ended across the
warned area. However, up to 2 inches of rain fell earlier over Route
104 and the Conchas River above Conchas Canyon. Additional rainfall
amounts up to 0.15 inches are possible in the warned area. Flash
flooding is likely ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
mainly rural areas of Central San Miguel County
This includes the following highways...
State Road 104 between Mile Markers 12 and 26.
Flash flooding is expected within and below Conchas Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3554 10506 3566 10494 3569 10482 3562 10476
3554 10477 3550 10481 3542 10480 3537 10474
3535 10477 3543 10485 3547 10486 3546 10497
3547 10501
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
44199
WGUS75 KABQ 050412
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1012 PM MDT Thu Aug 4 2022
NMC047-050422-
/O.EXP.KABQ.FF.W.0178.000000T0000Z-220805T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
1012 PM MDT Thu Aug 4 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT THIS EVENING FOR
CENTRAL SAN MIGUEL COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MDT Saturday for
portions of central, east central, north central, and northeast New
Mexico.
LAT...LON 3554 10506 3566 10494 3569 10482 3562 10476
3554 10477 3550 10481 3542 10480 3537 10474
3535 10477 3543 10485 3547 10486 3546 10497
3547 10501
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 5:51 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 4, 5:51 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 551 PM MDT Thu Aug 4 2022 .AVIATION... 00Z TAF CYCLE SHRA/TS drifting toward the north is producing localized torrential rainfall w/ strong outflow wind gusts, small hail, and very frequent lightning strikes in the stronger cells. Brief IFR vsbys are likely with direct hits due to heavy rainfall. SHRA/TS will continue well into the evening then taper off by 08Z as outflow boundaries weaken. Another active day is expected Friday with slow-moving SHRA/TS on the high terrain by 18Z. Storm motion will be slow toward the northeast and east. Guyer && .PREV DISCUSSION...332 PM MDT Thu Aug 4 2022... .SYNOPSIS... Additional thunderstorm development may lead to flash flooding again this afternoon and evening. Areas with previous burn scars from wildfires earlier this year, areas that previously flooded, and locations across elevated terrain are the most likely locations to see flash flooding. Otherwise, thunderstorms remain a possibility into early next week. Slightly cooler temperatures are also a possibility with temperatures becoming closer to normal for this time of year. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)... A slower start for the development of showers and thunderstorms, compared to yesterday. But the convection is firing up now over the northern, western and the south central mountains. Movement is slow and erratic, with high pressure centered over northeast NM. This will result in high rainfall totals and the potential for flash flooding, especially on recent burn scars. Storms will continue well into the night, with showers linger past daybreak in the north and southwest. The upper high pressure area will become centered over southwest KS by late Friday. It will be another active day with widespread showers and thunderstorms. At least the storms should move a little faster than today. But, heavy rain remains a concern with flash flooding a possibility. The Flash Flood Watch will remain as is, except we will extend the watch through midnight Friday night. LONG TERM...(SATURDAY THROUGH THURSDAY)... After a brief lull in the thunderstorm activity on Saturday morning, there’s another potential round of thunderstorms on the horizon for Saturday afternoon. Much of the activity will be focused on higher terrain in the northern and western portions of New Mexico. Flash flooding remains a possibility as locally heavy rainfall may runoff across areas previously soaked with rain and across areas with burn scars in place. Storm motion will likely be slow moving and erratic, which will further increase the potential for runoff to occur. Look for small hail to also be possible in the stronger thunderstorms that do develop. Additional thunderstorm activity will remain a feature in the forecast through early next week before a decrease in coverage occurs for mid week. The high pressure will generally move off to the east and sit closer to the TX and OK Panhandles. A decent amount of moisture will remain across the region as the monsoon pattern will continue on despite a shift this high pressure system. Otherwise, temperatures are expected to be slightly lower than previous days. Expect highs to be closer to normal when compared to earlier this week. Overall, little has changed from the previous long term forecast from earlier this morning. && .FIRE WEATHER... The monsoon pattern will continue through the next week. There will be daily rounds of showers and thunderstorms, some producing heavy rain, which could result in flash flooding, especially on and near recent burn scars, where debris flows are also possible. Storms into tonight will be slow-moving, which will enhance the potential for heavy rain amounts and flash flooding. High pressure aloft will exit NM tonight and move slowly northeast into southwest Kansas. Storm motions will be faster, decreasing the flash flood threat some. The typical monsoon pattern will occur Saturday with moisture streaming north out of Mexico. Storms will favor the west and central areas. The upper high will build back west toward NM Sunday and become established over CO next week. It will strengthen some as well, diminishing the coverage of the storms over the north and east. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday evening for the following zones... NMZ208-211-212-214-215-218-222-223-226-228-229-233-239. &&
In the hours before
Special weather statement, Aug 4, 3:50 PM MDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
350 PM MDT Thu Aug 4 2022
NMZ236-042215-
Roosevelt County-
350 PM MDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL ROOSEVELT
COUNTY THROUGH 415 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elida, or 20 miles southwest of Portales, moving northwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3383 10353 3404 10384 3408 10384 3409 10390
3426 10366 3401 10330
TIME...MOT...LOC 2149Z 106DEG 6KT 3400 10363
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
POLocal storm report, Aug 4, 4:12 PM MDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
412 PM MDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLASH FLOOD ROCIADA 35.83N 105.42W
08/04/2022 SAN MIGUEL NM PUBLIC
LOCAL MEDIA SHARED A VIDEO OF FLASH FLOODING
IN ROCIADA ON TWITTER. FAST FLOWING DEBRIS
OVERRUNNING PROPERTY AND STRUCTURES.
&&Special weather statement, Aug 4, 5:44 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT Thu Aug 4 2022
NMZ221-222-050015-
Estancia Valley-Sandia/Manzano Mountains Including Edgewood-
544 PM MDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
TORRANCE COUNTY THROUGH 615 PM MDT...
At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Torreon, or 13 miles southwest of Estancia, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Torreon, Tajique and Manzano.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3457 10623 3462 10637 3483 10632 3475 10608
TIME...MOT...LOC 2343Z 199DEG 17KT 3467 10626
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
POSpecial weather statement, Aug 4, 6:22 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
622 PM MDT Thu Aug 4 2022
NMZ227-228-231-050045-
Far Northeast Highlands-Harding County-Johnson and Bartlett Mesas
Including Raton Pass-
622 PM MDT Thu Aug 4 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN HARDING,
EAST CENTRAL MORA AND SOUTHEASTERN COLFAX COUNTIES THROUGH 645 PM
MDT...
At 621 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Abbott to 6 miles west of
Roy. Movement was east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roy, Abbott, Mills and Chicosa Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3661 10403 3586 10407 3589 10437 3657 10435
TIME...MOT...LOC 0021Z 275DEG 15KT 3650 10429 3597 10430
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
24Special weather statement, Aug 4, 6:31 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
631 PM MDT Thu Aug 4 2022
NMZ229-232-050100-
Eastern San Miguel County-Northeast Highlands-
631 PM MDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SAN MIGUEL
COUNTY THROUGH 700 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Dilia, or 20 miles southeast of Las Vegas, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central San Miguel
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3522 10501 3522 10506 3536 10516 3558 10489
3525 10468
TIME...MOT...LOC 0030Z 233DEG 12KT 3536 10499
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
24Special weather statement, Aug 4, 6:52 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
652 PM MDT Thu Aug 4 2022
NMZ228-230-231-050130-
Far Northeast Highlands-Harding County-Union County-
652 PM MDT Thu Aug 4 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN HARDING,
WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES THROUGH 730 PM
MDT...
At 652 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Abbott to near Roy.
Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roy, Mills and Chicosa Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3627 10392 3587 10393 3588 10429 3626 10426
TIME...MOT...LOC 0052Z 243DEG 13KT 3620 10420 3598 10422
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
24The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:08 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 3 hr |
| Aug 4, 6:22 PM MDT | Special Weather Statement | ABQ | Harding | 23 min |
| Aug 4, 6:28 PM MDT | Flash Flood Warning | ABQ | Rio Arriba, San Juan | 3 hr |
| Aug 4, 6:31 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| Aug 4, 6:42 PM MDT | Flash Flood Warning | ABQ | Quay | 3 hr |
| Aug 4, 6:52 PM MDT | Special Weather Statement | ABQ | Harding | 38 min |
| Aug 4, 6:56 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 2 hr |
| Aug 4, 7:04 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Aug 4, 7:09 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 111 min |
| Aug 4, 7:18 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 3 hr |
| Aug 4, 7:28 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora | 2 hr |
| Aug 4, 7:31 PM MDT | Special Weather Statement | ABQ | San Miguel | 44 min |
| Aug 4, 7:44 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 3 hr |
| Aug 4, 7:58 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Aug 4, 8:36 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 114 min |
| Aug 4, 10:09 PM MDT | Special Weather Statement | ABQ | Santa Fe | 36 min |
| Aug 4, 10:11 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Aug 5, 1:07 AM MDT | Flood Watch | ABQ | Catron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more | 23 hr |
| Aug 5, 11:17 AM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Aug 5, 11:55 AM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Aug 5, 12:47 PM MDT | Flash Flood Warning | ABQ | Mora, Taos | 3 hr |
| Aug 5, 1:25 PM MDT | Flash Flood Warning | ABQ | Catron | 3 hr |
| Aug 5, 1:50 PM MDT | Flash Flood Warning | ABQ | Colfax, Mora | 3 hr |
| Aug 5, 2:04 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 101 min |
| Aug 5, 2:11 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 109 min |
| Aug 5, 2:12 PM MDT | Special Weather Statement | ABQ | San Miguel | 33 min |
| Aug 5, 2:38 PM MDT | Special Weather Statement | ABQ | Los Alamos | 37 min |
| Aug 5, 2:57 PM MDT | Areal Flood Advisory | ABQ | Cibola, Valencia | 3 hr |
| Aug 5, 3:04 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 116 min |
| Aug 5, 3:17 PM MDT | Special Weather Statement | ABQ | Los Alamos | 28 min |
| Aug 5, 3:36 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| Aug 5, 3:51 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Aug 5, 3:59 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 2 hr |
| Aug 5, 4:42 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 3 hr |
| Aug 5, 4:49 PM MDT | Flash Flood Warning | ABQ | Mora, Taos | 3 hr |
| Aug 5, 5:10 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Santa Fe, Torrance | 110 min |
| Aug 5, 5:18 PM MDT | Special Weather Statement | ABQ | Bernalillo, Valencia | 27 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.